Studies show that many obese people see the dark patches on their skin clear when they lose a significant amount of weight.
Dermatologists offer these tips to their patients who have acanthosis nigricans (AN):
- Maintain a healthy weight. Obesity is the most common cause of AN in adults and children. Studies have found that people’s skin often clears completely with significant weight loss. You can find out what your healthy weight is by calculating your body mass index.
- Before using a bleaching cream, exfoliant, or other skin care product, ask a dermatologist if you should use it. These products rarely fade AN and can irritate your skin, making AN worse.
- Find out if you have a medical condition that is causing AN. Diabetes and other medical conditions can cause AN. Doing things that improve the medical condition often helps to clear the skin.
- Find out if a medicine you take is causing AN. Some medicines can cause AN. Be sure to tell your dermatologist about all the medicines you take. If medicine is causing your AN, you may be able to switch to another medicine.
- If you suddenly see many dark, velvety patches on your skin, immediately make an appointment to see your dermatologist or primary care doctor. This can be a sign of cancer.
Learn more about acanthosis nigricans:
Hermanns-Le T, Scheen A, Pierard GE. “Acanthosis Nigricans Associated with Insulin Resistance.” Am J Clin Derm. 2004;5(3):199-203.
Kapoor S. “Diagnosis and treatment of acanthosis nigricans.” Skinmed. 2010 May-Jun;8(3):161-4; quiz 165.
Sinha S, Schwartz RA. “Juvenile acanthosis nigricans.” J Am Acad Dermatol. 2007;57:502-8.
Yosipovitch G, DeVore A, Dawn A. “Obesity and the skin: Skin physiology and skin manifestations of obesity.” J Am Acad Dermatol. 2007;56:901-16.